Alabama, 2025

Tornado and Hail in Alabama, May 25, 2025

May 25, 2025 · NWS HUN · 24 events in 6 counties and zones

An upper level disturbance moving east into northern Alabama and southern middle Tennessee (north of a slow moving frontal boundary edge north from central Alabama) interacted with an unstable atmosphere during the early to mid afternoon hours to produce a line of strong to severe thunderstorms that exited in Georgia between 6 and 7 PM. This line of storms produced damaging winds in portions of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An upper level disturbance moving east into northern Alabama and southern middle Tennessee (north of a slow moving frontal boundary edge north from central Alabama) interacted with an unstable atmosphere during the early to mid afternoon hours to produce a line of strong to severe thunderstorms that exited in Georgia between 6 and 7 PM. This line of storms produced damaging winds in portions of northern Alabama and a tornado in the Cave Springs area of Jackson county.

An additional line of strong to severe thunderstorms developed as the frontal boundary moved north into northern Alabama later in the evening before exiting the area after midnight. This line of storms produced sporadic damaging winds, particularly in Lawrence county and a few instances of large hail. Some aerial flooding occurred as well in portions of DeKalb county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 25, 1:37 PM CST, 34 minutes earlier.

Area forecast discussion, May 25, 1:37 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
237 PM CDT Sun May 25 2025

...New NEAR TERM...

.NEAR TERM...
(Tonight)
Issued at 237 PM CDT Sun May 25 2025

Western portions of the Tennessee Valley have been upgraded to an
Enhanced Risk (level 3 of 5) for strong to severe thunderstorms
this afternoon and evening. A low end tornado threat now exists
with soundings showing relatively weak but enough shear/helicity
to support a low end tornado threat. We still believe the primary
threat with these storms will be damaging winds followed by the
threat for hail and localized flooding and a lower threat for
tornadoes.

Daytime heating has led to a strongly unstable environment
over northern AL with SBCAPE values nearing or exceeding 2000
J/kg over north central and north western AL. A few isolated
showers/storms have formed ahead of the MCS currently moving
through western TN/northern MS but these have not been able to
maintain organization so far and have been weak and short lived.
Behind this first MCS, we continue to monitor an additional line
of storms over north/central AR that will likely move into the
area later this evening. The same threats will be present with
this round, although the most likely threat will be damaging winds
along any bowing segments of the line. At least western portions
of the forecast area may be placed in a Watch within the next few
hours. The remainder of the TN Valley remains in a Slight Risk
(level 2 of 5) today for strong to severe storms.

Models continue to struggle with initializing what is happening
currently, so it will be a day where we rely heavily on real time
observations and trends. Expect the first round/MCS to enter NW AL
between 3-4pm with a second round as late as 8-10pm. Be sure to
have multiple ways to receive warnings as this threat could extend
into the early overnight hours.

&&

.SHORT TERM...
(Monday through Tuesday)
Issued at 1055 AM CDT Sun May 25 2025

We will remain in a warm sectored airmass through the short term
period, with high chances for thunderstorms both on Memorial Day
and on Tuesday. The upper level pattern will transition from
northwest flow to southwest as a sfc frontal boundary lingers
across the lower OH River Valley and into the TN Valley. A series
of upper waves will be embedded within the upper ridge and will
lead to multiple rounds of thunderstorms, with the greatest
chances during peak heating hours in the afternoon and evening.
There is a marginal risk for severe storms each day with the main
threats being damaging winds along bowing segments and large hail,
especially with the more discrete thunderstorms. Cloudy skies will
limit highs to the upper 70s/low 80s each day. Overnight lows will
be on the warm side in the mid to upper 60s. Be sure to monitor
the forecast for updates, especially when considering outdoor
plans for the holiday tomorrow.

&&

.LONG TERM...
(Tuesday night through Saturday)
Issued at 931 PM CDT Sat May 24 2025

A stronger mid/upper trough will finally help nudge the
aforementioned frontal boundary further to the southeast Tuesday
night into Wednesday, but not before bringing at least one more
round of showers/storms to the region during this timeframe.
Notably lower rain chances are forecast for Thursday, but they
will ramp up quickly Friday into Saturday as another shortwave
drops SE through the region, bringing yet another period of
showers and thunderstorms. Below normal temperatures will be
favored during the mid/late week period, with highs in the
mid/upper 70s each day.

&&

.AVIATION...
(18Z TAFS)
Issued at 104 PM CDT Sun May 25 2025

VFR conditions are prevailing across much of the region although
conditions are forecast to deteriorate this afternoon as several
rounds of showers and thunderstorms move through the area. This
activity is forecast to begin between 19-21z and will likely
persist through the evening. Damaging winds and large hail are the
primary concerns, but a low end tornado threat has been added to
the forecast this afternoon. AWWs for convective lightning and
wind gusts will likely be needed this afternoon and evening.
Reductions to IFR or LIFR could occur during heavier thunderstorm
activity as well. At least low chances for showers/storms will
persist through the remainder of the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...25
SHORT TERM....25
LONG TERM....AMP
AVIATION...25

In the hours before

Special weather statement, May 25, 1:18 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
218 PM CDT Sun May 25 2025

ALZ001-002-252000-
Lauderdale AL-Colbert AL-
218 PM CDT Sun May 25 2025

...A STRONG THUNDERSTORM WILL IMPACT LAUDERDALE AND COLBERT COUNTIES
THROUGH 300 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Olive Hill, or 8 miles west of Waynesboro, moving
southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Malone, Posey Loop, Northwest Alabama Regional Airport, Littleville,
Florence, Allsboro, Riverton, Wright, Oakland, and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 8735 3457 8766 3468 8813 3489 8810
      3492 8816 3501 8820
TIME...MOT...LOC 1918Z 296DEG 39KT 3531 8790

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KTW
Special weather statement, May 25, 1:57 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
257 PM CDT Sun May 25 2025

ALZ001>005-252045-
Lawrence AL-Lauderdale AL-Franklin AL-Limestone AL-Colbert AL-
257 PM CDT Sun May 25 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LIMESTONE...
LAUDERDALE...COLBERT...NORTHERN FRANKLIN AND NORTHERN LAWRENCE
COUNTIES THROUGH 345 PM CDT...

At 257 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lawrenceburg to near Underwood-Petersville
to 7 miles southeast of J P Coleman State Park. Movement was
southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Posey Loop, Cartwright, Florence, Ne Smith, Oakland, North Courtland,
Lexington, Tuscumbia, Hatton, and Lester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3490 8811 3497 8772 3501 8769 3499 8692
      3497 8685 3457 8722 3440 8816
TIME...MOT...LOC 1957Z 312DEG 35KT 3521 8742 3494 8769 3488 8805

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KTW

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
May 25, 2:11 PM CST
Where
Colbert County, 1.02 mi NNW of Leighton
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.713, -87.529

A tree was reported down at near the intersection of Countyline road and Crockett Lane. Time was estimated from radar data.

Thunderstorm Wind, Colbert

When
May 25, 2:12 PM CST
Where
Colbert County, 2.27 mi E of Ford City
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
34.780, -87.480

A power pole was reported leaning by 991 center for Colbert county at at 1457 Wallace Mill Road.

Thunderstorm Wind, Colbert

When
May 25, 2:16 PM CST
Where
Colbert County, 1.1 mi N of Tuscumbia
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.746, -87.700

A tree was reported down at 1300 S Montgomery Avenue.

Thunderstorm Wind, Limestone

When
May 25, 2:33 PM CST
Where
Limestone County, 1.09 mi ESE of Good Spgs
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.943, -87.183

A tree was reported blocking both lanes at 33041 Highway 99.

Tornado, Jackson

When
May 25, 3:34 PM CST to 3:44 PM CST
Where
Jackson County, 2.18 mi WNW of Olalee to 0.7 mi E of Avery
Rating
EF0
Path length
8.05 mi
Path width
140 yd
Reported by
NWS Storm Survey
Coordinates
34.908, -85.967

The initial damage was observed in the Cave Springs area near County Road (CR) 54, where large tree branches were downed as the tornado tracked east-southeast. Additional indicators of tree damage were found near the intersection of CR 53 and CR 147. The tornado then progressed along Highway 117 into Stevenson, where trees were observed to be uprooted or had large branches broken. As the primary damage indicators were related to trees, and considering the above-average rainfall experienced in May, the estimated wind speeds were slightly reduced to account for highly saturated ground conditions.

Thunderstorm Wind, Jackson

When
May 25, 3:40 PM CST
Where
Jackson County, 1.84 mi ENE of Larkinsville
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.690, -86.100

A tree was reported down at the intersection of highway 79 and highway 35.

Thunderstorm Wind, Jackson

When
May 25, 3:45 PM CST
Where
Jackson County, 1.33 mi ENE of Bolivar
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.910, -85.780

A tree was reported down across the road at 45539 highway 277.

Thunderstorm Wind, Jackson

When
May 25, 3:54 PM CST
Where
Jackson County, 2.36 mi NNW of Hodge
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.650, -85.990

A tree was reported down across the road at 7000 Highway 35.

Thunderstorm Wind, Colbert

When
May 25, 6:58 PM CST
Where
Colbert County, 1.49 mi WSW of Margerum
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.759, -88.092

A tree was reported down near the intersection of highway 72 and Allsboro road. Time was estimated from radar data.

Thunderstorm Wind, Colbert

When
May 25, 6:59 PM CST
Where
Colbert County, 0.86 mi NW of Margerum
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.779, -88.081

A tree was reported down near 1255 Riverton Rose Trail. Time was estimated from radar data.

Thunderstorm Wind, Colbert

When
May 25, 6:59 PM CST
Where
Colbert County, 1.42 mi NNW of Margerum
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.789, -88.078

A tree was reported down near the intersection of Whitaker Road and Riverton Rose Trail. Time was estimated from radar data.

Thunderstorm Wind, Colbert

When
May 25, 7:00 PM CST
Where
Colbert County, 2.47 mi ESE of Pickwick Lake
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.840, -88.058

A tree was reported down near the intersection of Riverton Rose Trail and Buchannan Peninsula road. Time was estimated from radar data.

Thunderstorm Wind, Colbert

When
May 25, 7:40 PM CST
Where
Colbert County, 4.36 mi WSW of Colbert Hgts
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.641, -87.768

A tree was reported down near the intersection of New Bethel road and Frankfort road. Time was estimated from radar data.

Thunderstorm Wind, Lawrence

When
May 25, 8:04 PM CST
Where
Lawrence County, 2.76 mi S of Flat Rock
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.490, -87.480

A tree was reported down along CR 39 in the Mount Hope area. Time was adjusted from radar data.

Thunderstorm Wind, Colbert

When
May 25, 8:06 PM CST
Where
Colbert County, 1.49 mi SSW of Mt New Home
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.650, -87.530

A tree was reported down off of County Line road near Lowry Loop road. Time was adjusted from radar data.

Thunderstorm Wind, Colbert

When
May 25, 8:06 PM CST
Where
Colbert County, 1.17 mi SSW of Mt New Home
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.655, -87.529

A tree was reported down at the intersection of Spangler Lane and County Line road. Time was estimated from radar data.

Thunderstorm Wind, Colbert

When
May 25, 8:07 PM CST
Where
Colbert County, 1.14 mi W of Bingham
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.649, -87.520

A tree was reported down near the intersection of C Lowery road and highway 157. Time was estimated from radar data.

Thunderstorm Wind, Colbert

When
May 25, 8:13 PM CST
Where
Colbert County, 1.14 mi W of Fosters Mill
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.770, -87.440

A tree was reported down at the intersection of Foster Mill road and River road. Time was adjusted from radar data.

Thunderstorm Wind, Colbert

When
May 25, 8:13 PM CST
Where
Colbert County, 1.42 mi WNW of Fosters Mill
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.775, -87.444

A tree was reported down at 10255 River Road.

Thunderstorm Wind, Morgan

When
May 25, 8:28 PM CST
Where
Morgan County, 1.71 mi W of Hartselle Arpt
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.400, -86.960

A tree was reported down along Barely Bridge road and Perry Anders road.

Hail, Morgan

When
May 25, 8:34 PM CST
Where
Morgan County, 0.9 mi NW of Hartselle
Measured
1 in hail
Reported by
Public
Coordinates
34.440, -86.940

Quarter sized hail was reported at this location via the MPING observing network.

Hail, Morgan

When
May 25, 8:42 PM CST
Where
Morgan County, 1.49 mi SSE of Oden Ridge
Measured
0.75 in hail
Reported by
Public
Coordinates
34.350, -86.760

Three quarter of an inch in diameter fell just north of Eva.

Thunderstorm Wind, Cullman

When
May 25, 8:48 PM CST
Where
Cullman County, 2.82 mi NNW of Bremen
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.020, -86.980

A tree was reported down at the intersection of CR 109 and CR 222. Time was adjusted from radar data.

Thunderstorm Wind, Colbert

When
May 25, 11:00 PM CST
Where
Colbert County, 1.17 mi SSW of Mt New Home
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.655, -87.529

A tree was reported down at the intersection of Spangler Lane and County Line road. Time was estimated from radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyThe tornado archive for Alabama, 2025Warnings in Alabama, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277034, 1276956, 1277030, 1276951, 1276634, 1276953, 1276954, 1276955, 1277040, 1277045, 1277048, 1277046, 1277089, 1276958, 1276961, 1277103, 1277104, 1276960, 1277093, 1276957, 1276949, 1276950, 1276959, 1277101.